Assessing the Clinical Impact of Palmar-Plantar Erythrodysesthesia in Patients Receiving Capecitabine Monotherapy
- *Corresponding Author:
- Wood J
Academic Clinical Lecturer in Medical Oncology
Department of Cancer Studies
Robert Kilpatrick Clinical Sciences Building
University of Leicester
Leicester Royal Infirmary
E-mail: [email protected]
Received Date: February 08, 2016; Accepted Date: March 05, 2016; Published Date: March 15, 2016
Citation: Wood J, Thomas A (2016) Assessing the Clinical Impact of Palmar- Plantar Erythrodysesthesia in Patients Receiving Capecitabine Monotherapy. Med Rep Case Stud 1: 107. doi: 10.4172/2572-5130.1000107
Copyright: © 2016 Wood J, et al. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.
Capecitabine is an oral fluoropyrimidine with antineoplastic activity indicated for treating colorectal and breast cancer either as monotherapy or in combination with other drugs. Palmar-plantar erythrodysesthesia (PPE) is one of the most commonly reported side-effects of this treatment however its actual incidence and the subsequent dosing changes that it may lead to in the clinic is poorly reported. To gain more information about the clinical impact of PPE we conducted an audit of all patients treated with capecitabine monotherapy at our centre during 2014. Ninety patients were identified as receiving at least one dose of capecitabine treatment. PPE was the documented reason for dose reduction in 28 (31%) of these individuals. In addition, 7 (20%) of the breast cancer patients were converted from a 3 weekly to a less intense 4 weekly alternate dose regimen. In the colorectal cancer patients, PPE was more likely to lead to a dose reduction in those being treated with curative rather than palliative intent (49% versus 29%). An effective treatment for PPE has the potential to improve quality of life and outcomes in patients being treated with capecitabine chemotherapy.